Arizona, 2012

Flash Flood in Arizona, August 14 to 15, 2012

August 14 to 15, 2012 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed over the south central deserts during the late evening hours on August 14th, affecting portions of west central Pinal county and the community of Maricopa. The storms produced locally heavy rain with rain rates in excess of one inch per hour, and they persisted into the early morning hours on August 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed over the south central deserts during the late evening hours on August 14th, affecting portions of west central Pinal county and the community of Maricopa. The storms produced locally heavy rain with rain rates in excess of one inch per hour, and they persisted into the early morning hours on August 15th. Flash flooding was reported near Maricopa, leading to area roads being washed out. No injuries were reported as a result of the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 14, 11:08 PM MST, 37 minutes earlier.

Area forecast discussion, Aug 14, 11:08 PM MST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1108 PM MST TUE AUG 14 2012

.SYNOPSIS...
STRONG HIGH PRESSURE WILL CONTINUE OVER THE DESERT SOUTHWEST THROUGH
WEDNESDAY...RESULTING IN WELL ABOVE NORMAL TEMPERATURES AND PERIODS
OF EXCESSIVE HEAT. MONSOON MOISTURE WILL SLOWLY SPREAD BACK INTO THE
REGION STARTING WEDNESDAY EVENING...RESULTING IN A GRADUAL THREAT OF
AFTERNOON THUNDERSTORM ACTIVITY...MAINLY OVER SOUTHWEST AND SOUTH
CENTRAL ARIZONA THURSDAY THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...
QUICK UPDATE TO CANCEL THE EXCESSIVE HEAT WARNING FOR WEDNESDAY.
GUSTY OUTFLOW WINDS HAVE ALREADY KNOCKED THE PHOENIX METRO BELOW
CRITERIA. WITH CLOUD COVER EXPECTED TO LINGER THROUGH A PORTION OF
TOMORROW LIMITING SOLAR INSOLATION...IT SEEMS UNLIKELY THAT THE AREA
WILL SEE EXCESSIVE HEAT WARNING CRITERIA REALIZED TOMORROW. FORECAST
REMAINS UNCHANGED OTHERWISE.

&&

.PREVIOUS DISCUSSION...
IR SATELLITE IMAGERY REVEALS A HUGE MCS OVER SONORA MEXICO THIS
EVENING. BOTH THE NAM12/GFS 925-850MB STREAMLINES SUGGEST MORE OF A
SOUTHERLY FLOW THROUGH THE GULF OF CALIFORNIA AND INTO THE SOUTHWEST
DESERTS OF ARIZONA...AND THIS WILL SERVE TO IMPORT MORE MOISTURE
INTO THE REGION...GRADUALLY SHIFTING THE MONSOON MOISTURE BOUNDARY
NORTH AND WEST WITH TIME/THROUGH THURSDAY. THE INFLUX OF MOISTURE
WILL HELP TO MODERATE THE VERY HOT AFTERNOON TEMPS/HEAT WAVE THAT
HAS PERSISTED FOR THE LAST 9 DAYS...MODEL FORECAST SOUNDINGS AND
GUIDANCE ALL POINT TO ABOUT 3-4 DEGREES OF COOLING CWA-WIDE WITH
TEMPS RANGING FROM 107-110 DEGREES FOR WEDNESDAY. EVEN THOUGH THE
TWC 00Z SOUNDING SHOWS PRECIPITABLE WATER IS JUST OVER ONE INCH...
THE TREND OVER THE LAST 12-18 HOURS HAS BEEN A FEW DEGREES OF
COOLING IN THE LOW-MID LEVELS OF THE ATMOSPHERE...AND SOME
INCREASING MID-LEVEL MOISTURE. TAKING ALL THIS INTO CONSIDERATION...
THE EXCESSIVE HEAT WARNING MIGHT NOT BE NEEDED FOR WEDNESDAY...BUT
WILL LEAVE THIS FOR THE ONCOMING SHIFT TO MAKE A DETERMINATION.

AS WITH YESTERDAY EVENING...THERE WAS LITTLE STORM ACTIVITY ACROSS
SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY. SO...THE
FOCUS IS ONCE AGAIN OVER SOUTH-CENTRAL ARIZONA. THE CONVECTIVE
POTENTIAL FOR THE REST OF THE EVENING WILL BE DICTATED BY WEAK
BOUNDARY INTERACTION FROM ISOLATED THUNDERSTORMS THAT CONTINUE TO
RING THE CENTRAL DESERTS OF MARICOPA COUNTY/GREATER PHOENIX AREA.
THESE BOUNDARIES WILL MOVE INTO THE PHOENIX METROPOLITAN AREA OVER
THE NEXT SEVERAL HOURS/UNTIL AROUND MIDNIGHT...AND THIS WILL CREATE
SOME GUSTY WINDS/BLOWING DUST...ALONG WITH ISOLATED SHOWERS AND
THUNDERSTORMS BEHIND THE MOVING/COLLIDING BOUNDARIES.

ADJUSTMENTS WERE MADE TO THE POP/WX GRIDS FOR THE SHORT TERM. OTHER
THAN THE POSSIBILITY OF NOT CONTINUING THE EXCESSIVE HEAT WARNING
WEDNESDAY AND ADJUSTING THE FORECAST MAX TEMPERATURES...THE FORECAST
APPEARS TO BE IN GOOD SHAPE.

PREVIOUS DISCUSSION...
WEDNESDAY...ATMOSPHERIC THICKNESS AND LOWER ATMOSPHERIC TEMPERATURES
JUST BARELY SUPPORT ANOTHER EXCESSIVE HEAT DAY WEDNESDAY FOR
SOUTHWEST AND SOUTH CENTRAL AZ. THEREFORE THE EXCESSIVE HEAT WARNING
WILL CONTINUE THROUGH WEDNESDAY EVENING. A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL ALSO CONTINUE OVER PARTS OF SOUTHWEST AND
SOUTH CENTRAL AZ...WITH THE BEST CHANCE IN MOUNTAINOUS SOUTHERN GILA
COUNTY.

THURSDAY THROUGH MONDAY...
WE EXPECT A SIGNIFICANT MOISTURE INCREASE OVER THE AREA...WITH AN
INCREASED THREAT FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MAINLY OVER SOUTH CENTRAL ARIZONA...INCLUDING PHOENIX. STRONG UPPER
LEVEL RIDGE BUILDING AND ANTI-CYCLONIC WINDS ALOFT IN SOUTHERN CA
WILL PROBABLY KILL ANY THUNDERSTORM POTENTIAL THIS PERIOD...WITH
ONLY SINGLE DIGIT POPS IN THE AREA.

&&

 .AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...THROUGH
ISOLATED THUNDERSTORMS EXPECTED ACROSS THE GREATER PHOENIX AREA FOR
THE NEXT SEVERAL HOURS UNTIL AROUND 09Z. THIS COULD FORCE GUSTY
OUTFLOW WINDS TO 30KTS FOR A SHORT TIME...AND VISIBILITY AT
KIWA/KPHX COULD POSSIBLY DROP DOWN TO 2-3 SM IN BLOWING DUST.
OTHERWISE...VARIABLE WINDS GENERALLY 10KT OR LESS FROM 09Z THROUGH
19Z WED WITH SCT-BKN CLOUDS AOA 12KFT.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
FROM 06Z THROUGH 19Z WED...SCT CLOUD DECKS AOA 15KFT WITH LIGHT
WINDS UNDER 10 KNOTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
INCREASED MONSOON MOISTURE WILL BRING CONTINUED CHANCES OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY OVER SOUTH
CENTRAL ARIZONA AREAS. MINIMUM RELATIVE HUMIDITIES WILL GENERALLY BE
IN THE TWENTIES ACROSS THE LOWER DESERT AND CLOSER TO 40 PERCENT
ACROSS SOUTHERN GILA COUNTY MOUNTAINS. TEMPERATURES ARE EXPECTED TO
BE NEAR NORMAL THROUGH THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/MEYERS/VASQUEZ
AVIATION...MEYERS
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Aug 14, 11:21 PM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1121 PM MST TUE AUG 14 2012

AZZ024-151400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
1121 PM MST TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGHOUT THE FIVE DAY PERIOD. THE PRIMARY WEATHER
HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAIN
WITH LOCALIZED FLOODING OF STREAMS...WASHES AND ROADS...AND DEADLY
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ023-027-028-151400-
GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
1121 PM MST TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE EARLY
MORNING HOURS. LOCALLY GUSTY WINDS ARE POSSIBLE AS WELL AS BRIEF
PERIODS OF HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MONSOON MOISTURE IS EXPECTED TO INCREASE FROM THE SOUTH LATER
WEDNESDAY AND IT WILL LEAD TO BOTH COOLER HIGH TEMPERATURES AND A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS BEGINNING
THURSDAY AND CONTINUING THROUGH THE WEEKEND. THE PRIMARY WEATHER
HAZARDS ASSOCIATED WITH THE THUNDERSTORMS INCLUDE GUSTY WINDS IN
EXCESS OF 45 MPH...DENSE BLOWING DUST ALONG WITH SHARPLY REDUCED
VISIBILITY...LOCALLY HEAVY RAIN AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ022-151400-
NORTHWEST MARICOPA COUNTY-
1121 PM MST TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE EARLY
MORNING HOURS. LOCALLY GUSTY WINDS ARE POSSIBLE AS WELL AS BRIEF
PERIODS OF HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MONSOON MOISTURE IS EXPECTED TO INCREASE FROM THE SOUTH LATER
WEDNESDAY AND IT WILL LEAD TO BOTH COOLER HIGH TEMPERATURES AND A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS BEGINNING
THURSDAY AND CONTINUING THROUGH THE WEEKEND. THE PRIMARY WEATHER
HAZARDS ASSOCIATED WITH THE THUNDERSTORMS INCLUDE GUSTY WINDS IN
EXCESS OF 45 MPH...DENSE BLOWING DUST ALONG WITH SHARPLY REDUCED
VISIBILITY...LOCALLY HEAVY RAIN AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ031>033-151400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
1121 PM MST TUE AUG 14 2012 /1121 PM PDT TUE AUG 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TONIGHT.

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INCREASING MONSOON MOISTURE FROM THE SOUTH WILL LEAD TO BOTH COOLER
TEMPERATURES AND AN INCREASING CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS STARTING ON THURSDAY. THE BEST CHANCE OF THUNDERSTORMS
WILL BE OVER THE SOUTHWEST ARIZONA DESERTS FROM THURSDAY THROUGH
SATURDAY. THE PRIMARY WEATHER HAZARDS ASSOCIATED WITH THE
THUNDERSTORMS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...DENSE BLOWING
DUST AND SAND WITH SHARPLY REDUCED VISIBILITY...LOCALLY HEAVY RAIN
AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-151400-
JOSHUA TREE NATIONAL PARK-
1121 PM PDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TONIGHT.

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE AN INCREASE IN MONSOON MOISTURE...AND THIS WILL LEAD
TO A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FROM THURSDAY THROUGH THE WEEKEND. THE PRIMARY WEATHER HAZARDS WITH
ANY THUNDERSTORMS THAT DEVELOP INCLUDE GUSTY WINDS IN EXCESS OF 40
MPH... PATCHY BLOWING DUST OR SAND AT LOWER PARK ELEVATIONS...BRIEF
HEAVY RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 14, 10:32 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1032 PM MST TUE AUG 14 2012

AZZ023-150615-
MARICOPA AZ-
1032 PM MST TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 1115 PM MST

AT 1029 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PHOENIX...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   PIESTEWA PEAK PARK...
   CAMELBACK MOUNTAIN...
   PARADISE VALLEY...

LAT...LON 3366 11199 3351 11187 3344 11210 3355 11217
TIME...MOT...LOC 0532Z 242DEG 6KT 3354 11204

MO

The radar

The Phoenix radar (KIWA), 38 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pinal

When
August 14, 11:45 PM MST to August 15, 2:15 AM MST
Where
Pinal County, 2.22 mi NE of Lirim to 3.08 mi E of Lirim
Cause
Heavy Rain
Property damage
$40,000
Reported by
Department of Highways
Coordinates
33.040, -111.950

Thunderstorms that developed during the evening hours on August 14th persisted into the early morning hours on August 15th, and they produced locally heavy rainfall over portions of west central Pinal county, including the community of Maricopa. Rainfall rates were estimated to be in excess of one inch per hour with the stronger storms, and the heavy rain led to local flash flooding. According to city officials with the town of Maricopa, the heavy rains caused Farrell and Murphy roads to be washed out. The roads were washed out at approximately 1230 am, and the time was estimated based on radar and local weather stations. Although Flash Flood Warnings were not in effect at the time, there was an Urban/Small Stream Flood Advisory in effect which ran until 215 am.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397411.